It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Irritable Bowel Syndrome (IBS) Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-05-2003, 05:32 PM   #1
Newbie
 
Join Date: Jul 2003
Location: Melrose Park, IL USA
Posts: 8
Sugarrhodes HB User
Post Antibiotics?????

I have suffered from IBS-D for 2 1/2 years, only recently had all the tests to confirm it wasen't anything else. Anyway....I recently got a sinus infection, my Doc gave me an RX for Augmentin 1000mg tablets and I was told to take 2 in am and 2 in the pm. Yes that's right 4000mg every day for ten days. So here I am ten days later still have a minor sinus infection but all my IBS-D symtoms are gone. No d, pain, bloating or that gurgling sound from my belly. Anyone out there heard of something so strange. I will keep you updated to see if it returns. Oh and before anyone asks, I did have blood, parasite, colonoscopy and all the regular tests for my belly.

Sugarrhodes

 
Old 09-06-2003, 04:58 AM   #2
Member
 
Join Date: Mar 2001
Location: NY
Posts: 66
CrazyCats4 HB User
Post

Congrats! I bet you are doing such a happy dance to be rid of your symptoms!

One of the courses of treatment I tried for my IBS-D was strong antibiodics for a week (cipro). Unfortunately, it didn't work for me... in fact, any antibiodic makes me 'go' more. There was a study done where some doctors said that a large majority of IBS was caused by bacteria in the gut and a large dose of antibiodics could clear it up. I'm so happy you are one of the lucky ones!

Best of luck!

CC

 
Sponsors Lightbulb
   
Old 09-06-2003, 11:54 AM   #3
Senior Veteran
 
Join Date: Jan 2003
Location: Boston, MA, USA
Posts: 1,522
Sarah68 HB User
Talking

What you have to realise though is that all antibiotics are different, so different antibiotics have different effects and Cipro can make your stomach worse too. It probably go rid of all your good gut bacteria, which is why your stomach was a whole lot worse.

Unfortunately, with antibiotics there is not just one size that fits all, which is why it is better to treat the person rather than the disease and this is exactly why this has happened.

 
Old 09-07-2003, 06:15 AM   #4
Inactive
 
Join Date: Apr 2002
Location: Jersey City, NJ
Posts: 2,902
zip2play HB User
Post

Sugarhodes,

It seems pretty clear that part of your IBS is an infection process... something akin to colitis, inflamed small diverticulae. (In spite of ruling out gross conditions with the colonoscope).

Enjoy the relief and replace the intestinal flora as fast as you can with less infecting bacteria before the wrong ones can reestablish. Kefir is my "drug" of choice .

[This message has been edited by zip2play (edited 09-07-2003).]

 
Old 09-07-2003, 06:28 PM   #5
Junior Member
 
Join Date: Aug 2003
Location: southfield,mi,usa
Posts: 34
vankay HB User
Talking

This is sooo strange...because come to think of it when my doc gave me an antibiotic a while ago all of my belly aches and IBS symptoms dissapeared too!!! I just remembered that after reading your situation.

Although it came back again...later. I also read somewhere that there were studies that suggest that antibiotics cured people with IBS too. I am going to relook this thing again. Good Luck and thanks for bringing this up again!
van

 
Old 09-08-2003, 04:41 AM   #6
Senior Veteran
 
Join Date: Jan 2003
Location: Boston, MA, USA
Posts: 1,522
Sarah68 HB User
Talking

Basically, I think that antiboitics would have stopped your IBS for a short while because antibiotics kill off every bit of bacteria within your gut. For a short while, there is nothing there to react, but once the antibiotics have finished everything gets back to normal and can even become worse because you are left with unbalanced bacteria and some antibiotics, as I said before can even give you an upset stomach and diarrhea because it upsets the balance of gut bacteria and kills it all off too. It just depends what antibiotic it is.

However, as you have found out, the effect is very short lived.

In my opinion, no antibiotic can ever CURE IBS. IBS is a syndrome and involves many more things rather than just belly ache and diarrhea. IBS includes the mind and the body too and by taking this view, you are cutting out the mind element of the syndrome totally.

The only way to cure IBS as you put it is to find the cause and treat the cause rather than just the symptoms. You are then more likely to achieve a long lasting cure.

Antibiotics do not treat causes, only symptoms, so they can never cure in this case and especially IBS.

 
Old 09-08-2003, 09:41 PM   #7
Junior Member
 
Join Date: Aug 2003
Location: southfield,mi,usa
Posts: 34
vankay HB User
Talking

Hi Sarah...

I agree with finding the cause....but assuming that an antibiotic kills good and bad bacteria wouldn't you agree that those of us that tempararily find relief must have a bacteria related problem? As apposed to a psycological(mind, mood) problem.

If I can go one step further....what is your opinion of Primal Defense? And have you heard of ********? I am currently taking Primal defense. Thank you for all your insight.
Regards,
van

 
Old 09-09-2003, 04:46 AM   #8
Inactive
 
Join Date: Apr 2002
Location: Jersey City, NJ
Posts: 2,902
zip2play HB User
Post

vankay,

That sounds very reasonable to me.
Another mechanism might also be that an Irritable Bowel is more sensitive to bacteria that, IN OTHERS, might be no problem at all and thus killing everything will bring relief. Unfortunately, you can;t keep everything killed and therefore it's wise to make sure you always have a healthy flora.

Kefir really does work wonders.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Antibiotics for BV cause yeast? ACHERON Women's Health 2 04-05-2009 03:42 PM
Do antibiotics always cause "herxes"??? Alesis Lyme Disease 20 10-11-2007 12:37 PM
Oral antibiotics with disseminated disease? bubbalyme Lyme Disease 34 05-11-2007 07:31 PM
birth control ad antibiotics dana_frost Birth Control 4 05-02-2005 05:03 PM
Antibiotics And Birth Control Pills RICH7 Birth Control 6 04-23-2005 07:49 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 11:28 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!